Wednesday, May 1, 2013

Cases: Transdermal Granisetron for Refractory Nausea and Vomiting

Personal details in the case have been altered to protect patient privacy. These cases may reflect a composite image of many different cases to illustrate a teaching point.

Previously published on cases.pallimed.org

Case:

Ms Emma N. is a 32 year old woman with type 1 diabetes who underwent a living related donor renal transplant and a subsequent pancreas transplant. Unfortunately, both transplants were complicated by rejection and graft failure requiring re-initiation of hemodialysis in 3 years ago. Since that time she has suffered with constant, intractable nausea with multiple episodes of vomiting throughout each day. Her symptoms were initially thought related to diabetic gastroparesis but they did not respond to metoclopramide, erythromycin or pylorus muscle botulinum toxin injections. An electrical gastric stimulator was to be placed but was aborted when a gastric emptying study was normal. Extensive workup, including laboratory studies, endoscopy, CNS imaging and abdominal imaging, was unrevealing. She received little or no benefit from adequate trials of domperidone, prochlorperazine, ondansetron, oral granisetron, promethazine, trimethobenzamide, scopolamine, mirtazapine, dronabinol, pancreatic enzymes and a proton pump inhibitor.

She underwent voluntary admission to a psychiatric hospital for treatment of any possible contributing eating disorder without any improvement. She has had more than 40 admissions to the hospital for nausea and vomiting. A feeding J-tube was placed to maintain adequate nutrition in 2 years ago. She presented to the Palliative Care clinic for further management of her nausea and vomiting. After a complete history and physical, the etiology of her symptoms remained somewhat elusive. She had nausea before her transplant and it had resolved when the kidney was working then recurred when it failed so the final conclusion was that her symptoms may be due to a poorly defined metabolic process related to her renal failure. Olanzapine was initiated on the first visit for refractory nausea and vomiting and the patient was referred to psychology and psychiatry to help with coping and to address underlying depression and anxiety. At the subsequent visit she noted some benefit so the olanzapine dose was increased and a granisetron transdermal patch was added. At the next visit her symptoms had improved dramatically with a clear temporal relation to starting the granisetron patch. She was only vomiting once or twice in the morning and was relatively asymptomatic through the day. In her first clinic visit she had vomited multiple times through the visit and appeared miserable.

At this visit she was asymptomatic, neatly dressed, wearing makeup and was thrilled at this new level of symptom control which was allowing her to re-engage her life.


Discussion: There were many factors that likely contributed to the dramatic improvement in Ms Emma N’s refractory nausea and vomiting. Better psychiatric care through the palliative care psychologist and psychiatrist almost certainly played a role in her overall clinical turn-around. The close attention, serial visits and supportive counseling she received in the Palliative Care clinic could also have been therapeutic. Up-titration of her olanzapine also likely was helpful. Olanzapine is an atypical antipsychotic that works on multiple receptors including dopaminergic, serotonergic, adrenergic, histaminergic and muscarinic receptors. Of particular interest is its antagonism of 5HT2 receptors which are located in the vomiting center and are not well targeted by other traditional antiemetics. Multiple small trials have demonstrated efficacy of olanzapine for chemotherapy-induced nausea and vomiting.1 Many palliative care practitioners are now also starting to use olanzapine for refractory nausea and vomiting in patients with advanced cancer and other life-limiting conditions.2-4

Even with all of these possible contributors to her improvement, there still seemed to be a clear benefit that came with initiation of the granisetron patch. While intravenous and oral granisetron have been available for some time, transdermal granisetron (Sancuso© - prescribing insert) is a relatively new addition to the practitioner’s toolbox for difficult to control nausea and vomiting. Transdermal granisetron was approved by the FDA for chemotherapy-induced nausea and vomiting (CINV) in September of 2008 based largely on a trial of 582 patients receiving multi-day moderately or highly emetogenic chemotherapy. Patients received either oral or transdermal granisetron and achieved equally good control of their symptoms with either method (approximately 60% in each group achieving complete symptom control). The most common side effect in both groups was constipation.5 The patch is an 8x6cm clear, plastic-backed patch and is worn for 7 days. Pharmacokinectic studies suggest that the patch delivers a dose equivalent to 2 mg of oral granisetron each day it is worn.6

It is thought to exert its antiemetic effect through antagonism of 5HT3 receptors in the gut and chemoreceptor trigger zone.7 Experience with the patch outside of CINV, however, is limited. This case suggests that transdermal granisetron may have a role in other cases of refractory nausea and vomiting. It is unclear why the transdermal form of the drug worked so much better than the oral version in this case. It could reflect absorption issues, especially if she was unable to keep the pills down. It could also reflect compliance issues and may bring into question the adequacy of her prior trial of oral granisetron. Whatever the mechanism, however, the result was dramatic. Further study of this agent in settings other than CINV is clearly needed. Hopefully these results can be replicated and other patients with difficult-to-control nausea and vomiting can achieve life-changing results similar to those achieved by this case.

References:
1. Navari RM, Einhorn LH, Loehrer PJ Sr, Passik SD, Vinson J, McClean J, Chowhan N, Hanna NH; Johnson CS (2007). A phase II trial of olanzapine, dexamethasone, and palonosetron for the prevention of chemotherapy-induced nausea and vomiting: a Hoosier oncology group study. Supportive Care in Cancer, 15 (11), 1285-91 PMID: 17375339

2.  Srivastava M, Brito-Dellan N, Davis MP, Leach M, Lagman R (2003). Olanzapine as an antiemetic in refractory nausea and vomiting in advanced cancer. Journal of Pain and Symptom Management, 25 (6), 578-82 PMID: 12782438

3.  Jackson WC, Tavernier L (2003). Olanzapine for intractable nausea in palliative care patients. Journal of Palliative Medicine, 6 (2), 251-5 PMID: 12854942

4.  Passik SD, Lundberg J, Kirsh KL, Theobald D, Donaghy K, Holtsclaw E, Cooper M, Dugan W (2002). A pilot exploration of the antiemetic activity of olanzapine for the relief of nausea in patients with advanced cancer and pain. Journal of Pain and Symptom Management, 23 (6), 526-32 PMID: 12067777

5.  Boccia RV, Gordan LN, Clark G, Howell JD, Grunberg SM, on behalf of the Sancuso Study Group (2010). Efficacy and tolerability of transdermal granisetron for the control of chemotherapy-induced nausea and vomiting associated with moderately and highly emetogenic multi-day chemotherapy: a randomized, double-blind, phase III study. Supportive Care in Cancer PMID: 20835873 - Open Access PDF

6.  Howell J, Smeets J, Drenth HJ, Gill D (2009). Pharmacokinetics of a granisetron transdermal system for the treatment of chemotherapy-induced nausea and vomiting. Journal of Oncology Pharmacy Practice, 15 (4), 223-31 PMID: 19304880

7. Wood, G., Shega, J., Lynch, B., Von Roenn, J. (2007). Management of Intractable Nausea and Vomiting in Patients at the End of Life: "I Was Feeling Nauseous All of the Time . . . Nothing Was Working" JAMA: The Journal of the American Medical Association, 298 (10), 1196-1207 DOI: 10.1001/jama.298.10.1196


Original Case by Gordon J Wood, MD, Edited by Christian Sinclair, MD


Pallimed Case Conference Disclaimer: This post is not intended to substitue good individualized clinical judgement or replace a physician-patient relationship. It is published as a means to illustrate important teaching points in health care.

Pallimed | Blogger Template adapted from Mash2 by Bloggermint